A family is grieving the loss of a high school senior after he suffered cardiac arrest and was found unresponsive in the school bathroom, they say.
Jordan Brister, 18, died Sunday, Jan. 8, after suffering a cardiac arrest on Jan. 3 during the school day at Amplus Academy in Las Vegas, according to a statement by the school shared by NBC affiliate KSNV. He was found unresponsive in the school bathroom after attending gym class, his family told KSNV.
By the time he was found, there was nothing emergency personnel could do to save him, according to his family. The public charter school said in its statement that its staff provided Brister with “emergency medical attention” until paramedics arrived.
The Clark County Coroner’s Office said the exact cause of Brister’s death is still under investigation, according to KSNV.
Lacie Cowley, a friend of Brister’s family who set up a GoFundMe page to help with funeral expenses, wrote that Brister “suddenly and unexpectedly suffered cardiac arrest while at school with no explanation as to why.”
“Words cannot express what the Brister family is going through and there will never be enough answers as to why this has happened,” she continued. “He was an amazing kid who loved life to the fullest.”
Brister had plans of joining the military after graduating high school, according to Cowley.
The school also sent its condolences to Brister’s family in announcing his death on Facebook on Jan. 9.
Brister’s cardiac arrest happened in the same week as the death of another Las Vegas high school student. Ashari Hughes, 16, died after suffering “a medical episode” following a flag football game at Desert Oasis High School on Jan. 5, according to The Las Vegas Review-Journal.
Sudden cardiac arrest is the leading cause of death in high-school athletes, according to Dr. Adam Kean at Riley Hospital for Children in Indianapolis. Last year, Kean treated high school tennis player Drew Strasser, who suffered cardiac arrest at practice and was saved when his teammate gave him CPR and his coach ran to get an automated external defibrillator (AED) to jolt his heart.